Constipation?

Dear all,

Not the most salubrious of subjects but how many of us suffer from constipation. Either long term or intermittently? Also how badly are you affected and how long does it last? Are boys, or girls, affected more, does it depend on the type of vasculitis you have?

Some of these questions might, at first sight, appear obvious but I'm not so sure that 'things' are that straightforward. One final question might be-if you DO suffer from constipation badly/long term then what can/do you do to try and relieve it?

I wish you all a happy, and 'relieved' New Year.

AndrewT

6 Replies

oldestnewest
  • Might depend on meds. I did suffer when I took co-codamol.

    Eat plenty of fruit and veg and drink plenty of water I think is the way to go.

  • Yes I do suffer from constipation. In fact I've recently had a flare of CSS and I'm trying to identify which of my meds is causing it as I,m not taking the usual painkillers that do. It has lasted pretty much since I was discharged from hospital about three weeks ago. I'm tackling it using linseed on cereal, eating natural liquorice, using senicot when it gets bad, reflexology helps as does exercise, drinking lots of water, eating lots of veg and using probiotics as I have been given three courses of antibiotics recently.

    Since I was diagnosed with CSS over three years sgo I have suffered from constipation quite regularly. In the early days I'm sure it was due to all the painkillers I was taking for nerve pain. When I eventually was on low doses of steroids and even came off them, things did improve.

  • My Mum had a terrible time in hospital with this problem. I think she must have had nerve damage to her bowel. Thankfully this has sorted it's self out but it's a problem that cannot be ignored!

    Senna in large doses was all that would help.

  • Hi Andrew T. Now I think this is a question that many many people would like to ask ,but don,t because of the nature of it,however I have this problem and have done for a long time, I have Vasculitis and I also have an under active thyroid, renowned for causing constipation.However since my last Vasculitis flare which was 2 years ago I have suffered with it almost constantly, I saw my GP,as I was getting really bad stomache cramps, I was being woken in the night with cramps and first thing in the morning they would start again continuing for most of the day,As it was persistant ,my GP sent me for a colonoscopy which result was normal, no problems,and so it is classified as IBS, for which I was given Colafac, I watch what I eat, I don,t smoke or drink and I am quite active,but nothing I do, or don,t do seems to make any difference, I can,t take Senna as it makes the cramps worse and fruit and water doesn,t make any difference either. I can,t really understand why if I supposedly have IBS after taking the medication does it not go away ( at least it does for a couple of hours then returns ). I,m resigning myself to the fact that it,s just another thing to add to my other symptoms.I think possibly Vasculitis causes a lot of unexplained symptoms even at times when we are " in remission ".after all it isn,t cureable so it must have some adverse effect on our systems most of the time.I would be very interested to know how widespread this problem is because I am sure it can be quite distressing for some people, and can really make you feel " out of sorts " .Sorry to rant on , but it,s like most of these unexplained things ,once something is mentioned we find many other people have the same problem,so it,s good to discuss it and you then don,t have to think " is it just me". So Andrew T thanks for asking the question,after all it maybe that it is Vasculitis related !!.

  • Dear jackrussell,

    You 'rant on' all you want- this is one of the reasons that I asked the question. I have, since posting this question, looked at the 'side effects' of many of the drugs that I take. It seems that 'constipation' along with 'panic attacks', 'heart palpitations', 'acid reflux', and so on ARE fairly common 'side effects'. Perhaps, with this in mind, it is not too surprising that we all get a bit 'plugged up' sometimes. Maybe, as you indicated, I have 'opened a can of worms'- actually I hope that I have. 'Poemsgalore1' has posted about 'indigestion/acid stomach' and I really do think that these issues could well be linked.

    Anyway I hope that 'things work out' for you.

    Very best wishes AndrewT

  • When I had a bad dose of shingles last Feb I also had severe constipation which was eventually sorted by taking Laxido. Other medications hadn't worked! Hope this helps.